Following is an article that I found interesting even though I couldn't make sense of it. Can anyone explain what this means or ask their dr. about it? What the heck is "diplopia?"
DIPLOPIA AFTER EXPOSURE TO BOTULINUM TOXIN: QUANTITATIVE ANALYSIS IN TWO PATIENTS
John S. Stahl
Department of Neurology
University Hospitals of Cleveland
Case Western Reserve University
Cleveland, OH, USA
How does botulinum toxin affect extraocular motility?
What is the effect of edrophonium chloride on botulinum toxin ophthalmoparesis?
What are the mechanisms of botulinum toxin-induced diplopia?
Diplopia is a near universal symptom in systemic botulism and is a frequent complication when botulinum toxin is used to treat blepharospasm. Oculographic data on patients with toxin-induced diplopia is limited (1). We present two such patients. Patient 1 was recorded 6 days following the onset of mild systemic botulism. Patient 2 was recorded 26 days following periorbital injection of botulinum toxin for tardive dystonia. Patients were recorded with the head fixed, during sinusoidal smooth pursuit and horizontal saccades. Saccade amplitudes and peak velocities were determined and velocity-amplitude (V-A) plots were compiled. V-A plots were fit by single exponentials to predict maximum peak velocity (Vmax). Eye movements were recorded before and after IV infusion of 10 mg of edrophonium chloride (Tensilon). Patient 1 was recorded a second time six months later, by which time all symptoms of ocular motor insufficiency had resolved. Prior to Tensilon administration, patient 1 had markedly restricted eye movements (horizontal peak-to-peak range was 23? OU). Saccade trajectories varied but commonly featured long, glissadic approaches to equilibrium position, punctuated by sudden accelerations and decelerations. Both eyes tended to drift centripetally following adducting and elevating saccades. The V-A plot was "noisy," differing from the normal pattern in which datapoints cluster tightly, and confirming the qualitative observation that saccadic trajectories were highly variable. The peak velocities were also far below the normal range. Following Tensilon administration, horizontal range increased modestly to 28? OU and Vmax increased from 68 to 168 deg/sec. Repeat recording of patient 1 after symptoms had resolved revealed qualitatively normal saccade waveforms. The V-A plot revealed the normal pattern of tight clustering, with a normal Vmax of 803 deg/sec. Patient 2 had full-range eye movements on clinical exam, but search coil recording revealed an esotropia of approximately 10 degrees. V-A plots showed tight clustering, her curve falling at the lower border of the normal range. Tensilon had no effect on the V-A relationships. These patients demonstrate a range of severity in botulinum toxin ophthalmoparesis. Patient 1 had severe deficits in range and peak velocity; all extraocular fiber types were probably affected. Patient 2 had no detectable deficits in range or peak velocity. Her change in static alignment may be attributable to atrophy of orbital single-innervated fibers, which have been reported to be selectively damaged by botulinum toxin (2). Alternatively patient 2 might have had a pre-existing phoria and poor binocular fusion, and the toxin-induced weakness led to manifestation of her occult misalignment. Either the weakness persisted (accounting for her V-A curve falling at the lower range of normal) or her deficient fusional capacity had worsened during the period toxin-induced weakness. We are now investigating whether underlying deficits of binocularity predispose patients to diplopia following therapeutic use of botulinum toxin.
Supported by K08 EY00356-01.
Hedges, TR, A. Jones, L. Stark, and WF Hoyt. Botulin ophthalmoplegia. Clinical and oculographic observations. Arch. Ophthalmol. 101:211-213, 1983.
Spencer, RF and KW McNeer. Botulinum toxin paralysis of adult monkey extraocular muscle. Structural alterations in orbital, singly innervated muscle fibers. Arch. Ophthalmol 105:1703-1711, 1987.
Re: Diplopia/botox/blephs |
Shanasy, Don't tell me that you didn't understand all of that mumbo-jumbo? :-) What's with you? Only kidding. I couldn't make heads or tails out of most of it. Take your Ativan and then read it and it will all make perfect sense or you won't care. :-) It's too early for my humor.
Diplopia means double vision. The above report, (I believe?) is just telling us that they followed two patients that experienced double vision after having taken botox. This is a known side-effect and generally resolves itself when the botox wears off. Since the muscles around the eyes are effected depending on where the botox or Myobloc is injected, some vision problems can occur. Like blurriness and double vision. I believe that in one of the cases, the problem did not go away but they were believed to have had problems with their vision before the injections. I just skimmed the post.(sorry Shanasy).
In doing vision exams in school children, I found that many kids had problems with their eyes working together as they should (called binocular vision) there are specific visual tests for this. Some are outgrown and others stay with us for life. "Lazy eye" that is minimal and not treated sometimes gets better as you age but shows up when one is tired, is an example of an eye problem that one might not notice most of the time but is there and will only give you problems under extreme fatigue. Give this person botox in the right (or wrong) place and it may exhibit itself once again.
Clear as mud, once again. I believe that is what the article is trying to say. Anybody else can jump right in here and offer further or differing opinions.
Shirley in AR.
--modified by Shirley-Arkansas-USA at Wed, Jun 20, 2001, 22:05:51
Shanasy, It does mean double vision, but that fancy little word makes the medics feel more important. If you put the word "diplopia" in a search site, it will bring up numerous articles about it ... many of which are in simple language. I guess if we are paying for a high-priced doctor, we deserve pricey-sounding words, huh??
Sally in North Idaho
Well...DUH!!!! I feel so stupid now. Thanks to both you and Shirley for your informed responses. I never got double vision---BUT I SURE GOT BLURRED VISION!!!!In fact, the more blurred my vision was, the better the blephs were. The 2nd botox session, my eyes weren't as blurry and the spasms weren't helped a whole lot. Interesting, eh!!
By the way, Shirley, thanks for posting your pictures again.
Your welcome Shanasy and don't feel stupid. I just couldn't resist giving you a little bit of a hard time. I've never had the double vision before, either, but have had a minimal amount of blurred vision.
It may be that the muscles that need to be relaxed for you, Shanasy, to get good relief are also the muscles that have to do with your vision and whether or not it is blurred. All those muscles are there for a reason and we're injecting them with the botox to make them stop working abnormally but the botox makes them also work abnormally causing other problems. Lesser of two evils? Sometimes it's a toss-up. It is interesting.
Shirley in AR.